Nasal decongestant sprays are very popular and widely used over-the-counter medications which are used to managed blocked nasal passages due to conditions such as sinusitis, allergies and upper respiratory tract infections.
These sprays can include the following active drugs and these can be found on the package insert or labeled on the spray bottle.
These medications are potent vasoconstrictors (constrict blood vessels) and work by reducing blood flow to the nasal passages which causes the nasal tissue to swell up. This then reduces the blocked feeling which is experienced by the patient.
How do nasal sprays cause nasal obstruction?
As mentioned, these medications work by reducing blood flow in the swelled up tissues of the nasal passages. Consistent use of these medications leads to decreased blood flow to the nasal passages and therefore decreased oxygen and nutrient supply to these tissues.
The result here then is a condition called rhinitis medicamentosa which basically means drug-induced inflammation of the nasal mucous membranes. The body thinks that not enough blood is reaching this nasal tissue, so new blood vessels start to form to compensate for this loss. This scenario then leads to further tissue swelling and nasal obstruction and the medication seems to not work as effectively anymore.
This then causes the patient to use more and more of these sprays as the symptoms seem to not resolve or get worse.
Side-effects and complications
Due to the paradoxical effect of these sprays, the persistent swelling of the nasal tissue can cause obstruction of the Eustachian tubes and this can produce the symptoms of persistently 'blocked ears' due to pressure changes in the tubes.
Long-term use of these sprays for months or even years can lead to physical changes of the nasal anatomy. Conditions such as nasal septum perforation or a saddle nose deformity can occur due to decreased blood flow to these areas.
Management of nasal spray 'addiction'
It's important to take note that this isn't a pure addiction as the active ingredients in these sprays don't have any effect on altering the neurological status of an individual. Rather, it's noted as causing addictive behaviour as the patient needs to use these sprays on a persistent basis.
Stopping these sprays can cause a withdrawal process, though, and it's important to understand that this process can last a few weeks up to a couple of months. The symptoms will include a severely blocked nose and clogged ears. It isn't a pleasant time but there are medications which can help to take over the job of the decongestants. The following suggestions and guidelines can help to stop the use of nasal decongestants and to try and reduce the withdrawal effects due to them. The withdrawal symptoms start to resolve within a couple of weeks and your nose will get back to its normal functioning shortly thereafter.
- The decongestant nasal spray needs to be stopped immediately. Weaning it's use has no benefit and only prolongs the situation.
- The use of steroid medication such as high dose prednisone which is then down-titrated over the next couple of weeks. This is a prescription medication so one would need to consult a doctor for a script.
- Use steroid nasal sprays such as ciclesonide or fluticasone furoate. These are very safe and effective medications to reduce inflammation in nasal tissue.
- Hypertonic saline nasal rinses help to reduce the inflammation in the nasal passages especially if the cause is due to infective processes.
Still have something to ask?
Get help from other members!